Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 46, NWS New Orleans, LA

March 26, 2003Lafourche Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Mar 26, 2003, 7:11 PM CST for Lafourche Parish, Louisiana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 26, 2003, 7:11 PM CST (01:11 UTC)
Expired
Mar 26, 2003, 7:45 PM CST
In force
34 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Lafourche Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 1.2 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2003-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 158 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2003-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
158 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

747 
WUUS54 KLIX 270111
SVRNEW
LAC057-270145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
709 PM CST WED MAR 26 2003

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAFOURCHE PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITIES OF...LAROSE...CUT OFF

* UNTIL 745 PM CST

* AT 702 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM OVER CUT OFF MOVING NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   LAROSE AT 720 PM CST

DAMAGING WINDS ARE LIKELY WITH THIS STORM. THIS PARTICULAR STORM IS 
EXHIBITING SOME ROTATION ALOFT. SEVERE THUNDERSTORMS CAN CAUSE 
TORNADOES WITH LITTLE OR NO WARNING.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 2941 9040 2952 9048 2973 9052 2974 9036
          2969 9027 2944 9024

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 3:30 PM CST, 3 hours 41 minutes earlier.

Area forecast discussion, Mar 26, 3:30 PM CST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
330 PM CST WED MAR 26 2003

IR IMAGERY SHOWED AN ANTICYCLONIC CIRCULATION OVER SOUTHWEST
LOUISIANA AND COASTAL WATERS. WATER VAPOR IMAGERY REVEALED DRY AIR
ENTRAINMENT ON THE BACKSIDE OVER SOUTH CENTRAL LOUISIANA TOWARD LAKE
PONTCHARTRAIN. LATEST SURFACE ANALYSIS CONTINUE TO SHOW THE FRONTAL
BOUNDARY FROM JUST SOUTH OF HATTIESBURG TO MCCOMB TO JUST EAST OF
MORGAN CITY. IN ADDITION...A BROAD SURFACE LOW WAS LOCATED OVER
NORTH CENTRAL GULF.

SHORT RANGE MODELS ARE HAVING SOME PROBLEMS PLACING THE MID LAYER
DRY AIR THIS FAR NORTH...HOWEVER UPPER LEVEL COOL CORE CIRCULATION
IS EXPECTED TO TRACK ACROSS THE FORECAST ARE TONIGHT WITH SCATTERED
SHOWERS AND A FEW THUNDERSTORMS. THE NEXT UPPER LEVEL SYSTEM WILL
CONTINUE TO PLOW INTO WASHINGTON AND OREGON. SEVERAL STRONG
DISTURBANCES AHEAD OF THE MAIN TROUGH WILL TRACK NORTHEAST AS THE
TROUGH BECOMES A LONG WAVE TROUGH FROM THE GREAT LAKES TO TEXAS
COAST FRIDAY INTO SATURDAY. SUBTROPICAL JET PULLS NORTH AS THE MAIN
TROUGH APPROACHES SOUTHEAST CONUS. HOWEVER...VERTICAL VELOCITY/OMEGA
INCREASES JUST TO THE EAST OF THE FORECAST AREA SATURDAY. TROUGH IS
COMING IN POSITIVELY TILTED...SO WILL HOLD OFF ON SEVERE WORDING FOR
NOW. THE ASSOCIATED SURFACE LOW OVER THE PLAINS CURRENTLY WILL
REMAIN STATIONARY TIL THE TROUGH TRACKS EAST. THE LOW WILL TRACK
NORTHEAST TOWARD THE GREAT LAKES FRIDAY DRAGGING A COLD FRONT ACROSS
THE FORECAST AREA BETWEEN 03 AND 15Z SATURDAY. SIGNIFICANT COLD AIR
ADVECTION BEHIND THE FRONT WITH THICKNESS VALUES FROM 1000 TO 500MB
DROPPING FROM 5630 METER FRIDAY MORNING TO GENERALLY 5330 TO 5420
METERS BY SUNDAY MORNING. COASTAL WATER AND TIDAL LAKE TEMPS NEAR
70F WILL CREATE LOW LEVEL INSTABILITY ABOVE THE WATER. STRONG NORTH
WINDS AND ROUGH WAVES AND SEAS CAN BE EXPECTED EARLY SATURDAY
THROUGH SUNDAY. ZONAL FLOW WILL REPLACE THE LONG WAVE TROUGH SUNDAY
THROUGH TUESDAY. A CLIPPER WILL TRY TO DRIVE A WEAK DISTURBANCE INTO
THE MID SOUTH LATE WEDNESDAY. WILL KEEP THE FORECAST DRY SUNDAY
THROUGH WEDNESDAY.

HERE ARE SOME NUMBERS TO PONDER:

MCB BB 052/078 055/077 055 400
BTR BB 054/079 057/079 056 400
MSY EA 058/077 058/080 058 400
GPT EA 055/077 059/077 058 400=

.NEW...NONE.
LA...NONE.
MS...NONE.

18
Hazardous weather outlook, Mar 26, 10:30 AM CST, 8 hours 41 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-271230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1030 AM CST WED MAR 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON ACROSS AREAS
MAINLY OVER SOUTHWEST MISSISSIPPI AND SOUTHEAST LOUISIANA AS A COLD
FRONT APPROACHES FROM THE NORTHWEST. A FEW OF THE THUNDERSTORMS WILL
PRODUCE OCCASIONAL LIGHTNING AND BRIEF HEAVY RAINFALL. IN
ADDITION...COOLER TEMPERATURES IN THE MID LAYERS OF THE ATMOSPHERE
WILL BE CONDUCIVE FOR SMALL HAIL FROM A VERY FEW STRONG
THUNDERSTORMS THIS AFTERNOON. THE HAIL SIZE SHOULD REMAIN BELOW
THREE QUARTERS OF AN INCH IN DIAMETER OR BELOW SEVERE LIMITS.
OTHERWISE...HAZARDOUS WEATHER IS NOT EXPECTED THIS AFTERNOON OR
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER ROUND OF THUNDERSTORMS WILL DEVELOP WITH ANOTHER COLD FRONT
MOVING THROUGH FRIDAY NIGHT INTO EARLY SATURDAY MORNING. HAZARDOUS
WEATHER CONDITIONS ARE POSSIBLE FRIDAY NIGHT AS A STRONG DISTURBANCE
ALOFT AND COLD FRONT MOVE INTO THE AREA. STRONG WINDS ASSOCIATED
WITH THIS FRONTAL PASSAGE WILL PROMPT THE ISSUANCE OF A SMALL CRAFT
ADVISORY ACROSS THE TIDAL LAKES IN LOUISIANA AND COASTAL WATERS
FRIDAY THROUGH SUNDAY MORNING. HAZARDOUS WEATHER CONDITIONS ARE NOT
EXPECTED THURSDAY OR SUNDAY AFTERNOON THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

18

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 11:06 PM CSTSpecial Marine WarningLIX114 min
Mar 26, 11:06 PM CSTSpecial Marine WarningLIX114 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.